Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Feb 15, 2021, 12:39 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2021, 12:39 AM EST (05:39 UTC)
- Expired
- Feb 15, 2021, 7:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
955 WHUS71 KLWX 150539 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1239 AM EST Mon Feb 15 2021 ANZ533-534-537-543-151200- /O.NEW.KLWX.SC.Y.0040.210215T0539Z-210215T1200Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 1239 AM EST Mon Feb 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...North winds 10 to 15 kt with gusts up to 20 kt. * WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA, and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...Until 7 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
590 WHUS71 KLWX 151145 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 645 AM EST Mon Feb 15 2021 ANZ533-534-537-543-151945- /O.EXP.KLWX.SC.Y.0040.000000T0000Z-210215T1200Z/ /O.NEW.KLWX.SC.Y.0041.210216T0500Z-210216T1400Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 645 AM EST Mon Feb 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... * WHAT...South winds 10 to 20 kt with gusts up to 25 kt expected. * WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA, and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From midnight tonight to 9 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ541-542-151945- /O.NEW.KLWX.SC.Y.0041.210216T0500Z-210216T1400Z/ Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- 645 AM EST Mon Feb 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY... * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Choptank River to Cambridge MD and the Little Choptank River and Patuxent River to Broomes Island MD. * WHEN...From midnight tonight to 9 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 9:32 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 14, 9:32 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EST Sun Feb 14 2021
.SYNOPSIS...
Arctic high pressure is forecast to remain anchored over the
central United States into southeastern Canada through much of
the upcoming week. Multiple waves of low pressure developing
over the Deep South and moving up the East Coast will bring
multiple threats for wintry precipitation to the region.
&&
.NEAR TERM /THROUGH MONDAY/...
The latest observations reveal that temperatures at 9pm this
evening along and east of US 29 are above freezing. To the west
of US 29, temperatures are at or below freezing. We will hold
onto the Winter Weather Advisory through the remainder of the
night as lingering moisture and fluctuating temperatures near or
below freezing could lead to light freezing rain or freezing
drizzle. Radar doesn't show much, except for some light rain
moving across southern Maryland, where temperatures range from
34 to 37 degrees. Perhaps, there are a few echos across Culpeper
County in central Virginia, where temperatures are around 34
degrees. All in all, a light and/or intermittent freezing
drizzle is still possible almost anywhere the remainder of the
night.
The next low pressure system is expected to ride along the
Appalachian Mountains on Monday. Near freezing temperatures,
particularly over the ridges, may result in light freezing
rain/drizzle. Confidence remains low to carry an advisory. Model
guidance from earlier this afternoon reveals potentially plain
rain in many places.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A stronger low pressure system will move northeast from the
northwest Gulf of Mexico toward the Appalachians Monday. Colder
air moving into place at the surface in our northwestern zones
could lead to some significant icing, especially across higher
elevations of northern and western Maryland and Potomac
Highlands.
Further south and east, temperatures should be more marginal and
could favor more rain. Some of the colder guidance still suggest
that wintry mix precipitation could approach the metro areas.
This whole system should exit quickly Tuesday morning, resulting
in a drier but brisk day. At least filtered sunshine seems
likely by Tuesday afternoon over much of the area east of the
higher elevations, but a few snow showers are possible along and
west of the Allegheny Front.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
We should see a brief break in the inclement weather Wednesday
as high pressure settles in just to the west of the Great Lakes
before migrating eastward towards the Northeast. A fairly dry
day is forecast on Wednesday with a wind out of the N/NE, along
with lower-level moisture still in place, keeping the cloud deck
somewhat dense across the area. The break in the action is expected
to be brief in nature as a the next disturbance begins to move
into the area from Wednesday night/Thursday morning.
With the anticipated position of high pressure to our north,
we should see a good amount of cold air sinking down into the
area. This would allow for a chance of wintry precipitation to
build in before daytime heating settles in on Thursday. The
trend in the latest guidance (led by the ECMWF) has been colder,
with a low pressure track over or just south of the region due
to a strong blocking high pressure over New England (this high
pressure may be stronger as a result of stronger middle-level
confluence in the wake of early week system, which has also been
trending stronger). With the moisture source from the Gulf of
Mexico and overall longevity of this system, ensemble guidance
continues show the possibility for over an inch liquid equivalent
precipitation across the area during this time period.
This system is expected to depart by Friday afternoon with
model guidance being in pretty good agreement with timing of
this event. In its wake, we will likely see a gusty NW wind
behind the associated frontal passage, leading to the potential
for some upslope snow showers for the Allegheny Front Friday
night/Saturday. High pressure is forecast to build back in from
the Deep South Saturday, allowing for drying/warming trend.
Temperatures may bounce back to near normal for this time of year.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Lowering ceilings and patchy drizzle or light rain could evolve
through the night at many of the terminals. Temperatures will
be near or below freezing for KMRB/KCHO, which may result in
light icing. For KIAD/KDCA/KBWI/KMTN, temperatures are expected
to be just above freezing at the surface, but a sub- freezing
layer is likely just above the surface.
The ceiling and visibility will likely remain low Monday
through Tuesday in a continued overrunning pattern. A wintry mix
is possible mainly near KMRB, with mainly rain most likely for
the rest of the terminals Monday night. Lower-level wind shear
is possible toward daybreak Tuesday.
Sub-VFR conditions are possible Wednesday night into Thursday
as an impending low pressure moves into the area. Wintry
precipitation is possible, and the latest guidance (led by the
ECMWF) has trended notably colder.
&&
.MARINE...
A northerly wind should remain at or below 10 knots through
Monday as the pressure gradient remains weak. The gradient is
forecast to tighten a bit Monday night into Tuesday as the
surface wind turns easterly then southerly, which may result in
gusts of 20 to 25 knots.
With high pressure progged to be overhead Wednesday, we are not
expecting any marine hazards to be present briefly during the
day. As an impending low pressure system makes passage Wednesday
night into Thursday, Small Craft Advisories may be needed with
tighter pressure gradients overlaying the marine district by
Thursday morning. Expect a gusty NW wind as this system passes
Friday afternoon.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 10 AM EST Monday for MDZ001-
003>005-501-502.
Winter Weather Advisory until 10 AM EST Monday for MDZ006-503-
505-507.
Winter Storm Watch from Monday evening through Tuesday morning
for MDZ001-003-501-502.
VA...Winter Weather Advisory until 10 AM EST Monday for VAZ025>031-
503-504-507-508.
Winter Weather Advisory until 10 AM EST Monday for VAZ036>040-
501-505.
WV...Winter Weather Advisory until 10 AM EST Monday for WVZ050>053-
055-501>506.
Winter Storm Watch from Monday evening through Tuesday morning
for WVZ050-051-503-504.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADMHazardous weather outlook, Feb 14, 5:23 PM EST, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 523 PM EST Sun Feb 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-151000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 523 PM EST Sun Feb 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is an enhanced winter storm threat late Wednesday night into Thursday. There is increased potential of more significant travel impacts and closures. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-151000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 523 PM EST Sun Feb 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Weather Advisory is in effect for much of the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Weather Advisory is in effect until 10 AM Monday. A Winter Storm Watch is in effect for Hardy, Morgan, and Washington Counties Monday night. Significant icing is possible in these areas. Lesser amounts of ice or a wintry mix are possible for the rest of the outlook area Monday night, primarily for the higher elevations. This would cause travel disruptions. There is an enhanced winter storm threat late Wednesday night into Friday morning. There is increased potential of more significant travel impacts and closures. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-151000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 523 PM EST Sun Feb 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Weather Advisory is in effect for tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Weather Advisory is in effect until 10 AM Monday. A Winter Storm Watch is in effect for Allegany, Garrett, and Mineral Counties Monday night. Significant icing is possible in these areas. Lesser amounts of ice or a wintry mix are possible for the rest of the outlook area Monday night, which would cause travel disruptions. There is a moderate winter storm threat late Wednesday night into Friday morning. Potential impacts include significant significant travel delays and closures. Plan ahead to minimize impact on you and your family. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:24 AM EST | Winter Weather Advisory | LWX | Clarke, Fauquier, Highland, Loudoun, Page, Rappahannock and 6 more | 25 hr |
| Feb 15, 6:45 AM EST | Small Craft Advisory | LWX | 26 hr | |
| Feb 15, 4:37 PM EST | Small Craft Advisory | LWX | 42 hr | |
| Feb 15, 2:47 PM EST | Ice Storm Warning | LWX | Allegany | 15 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.